Hail, Laurel
- When
- March 3, 1:55 AM EST
- Where
- Laurel County, 2.6 mi ESE of London
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.110, -84.040
A citizen observed penny sized hail just southeast of London.
A complex of thunderstorms developed during the overnight hours of March 2nd into March 3rd, resulting in very isolated hail and strong winds in the Cumberland Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A complex of thunderstorms developed during the overnight hours of March 2nd into March 3rd, resulting in very isolated hail and strong winds in the Cumberland Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 3, 1:34 AM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 134 AM EST Tue Mar 3 2020 .UPDATE... Issued at 134 AM EST TUE MAR 3 2020 An area of showers and embedded thunderstorms is pushing into eastern Kentucky this hour and will lead to periods of moderate to at times heavy rain across portions of eastern Kentucky. The heavier embedded storms have been progressive based on the WSR- 88D instantaneous rain rates, and it looks like we could see around a half an inch to even isolated instances of an inch of rainfall through the night. This will be closely monitored particularly where and how quickly some of the rainfall comes down. Updated the grids to better represent the latest radar trends and mostly leaned toward the HRRR for initially background data for PoPs. UPDATE Issued at 1145 PM EST MON MAR 2 2020 Updated the grids through the next 6 to 8 hours to better time the storm threat and primarily to increase the QPF per the latest CAMs as reflected by the National Blend. These updates have been sent to the NDFD and web servers. UPDATE Issued at 940 PM EST MON MAR 2 2020 Updated the grids to add a touch of ridge to valley split into the eastern temps through the early morning before sprouting convection overtakes the area. We continue to watch the long track supercell moving through south central Kentucky, but believe it will become elevated well west of the CWA boundary and actual storms for the JKL CWA will have to wait until the conditions are more favorable after midnight. Have updated the PoP and Wx grids with this idea in mind. These updated grids have been sent to the NDFD and web servers. UPDATE Issued at 700 PM EST MON MAR 2 2020 23z sfc analysis shows low pressure pushing into western Kentucky with a front stretched out from the center northeast along the Ohio River. The initial round of showers has mostly moved out of the area late this afternoon, though additional convections is developing closer to the low over the western parts of the state. This convection, per radar trends and CAMs, will work east this evening and likely start to impinge on the JKL CWA toward midnight. The convection to the west is going up strongly with some of the lightning expected to hold on enough across the state to work into our area later tonight. Locally, under mostly cloudy skies, temperatures are running in the mid 50s with dewpoints generally in the low 50s while winds are mostly from the south at 5 to 10 mph with occasional higher gusts. Have updated the forecast to fine tune the PoPs through the night and add in a touch of thunder. Have also tweaked the T/Td grids with the latest NBM guidance, as well. These updates have been sent to the NDFD and web servers. An updated ZFP will be issued shortly mainly to add thunder chances in earlier. && .SHORT TERM...(This evening through Tuesday night) Issued at 253 PM EST MON MAR 2 2020 The current surface analysis features an pseudo stationary boundary along the OH Valley and stretching south into the lower MS Valley. The upper level pattern will feature an active and progressive split flow pattern across the eastern CONUS. Over the next 36 hours the pattern will feature a couple disturbances ramping up along the southern stream as a deepening trough sets up along the northern stream. This will be featured by a jet streak interacting with the southern stream. At the surface, the mentioned boundary will feature a couple wave tracking northeast along the front. The first wave is passing through eastern Kentucky currently. This will set up a break late this evening in between waves. Will keep some small pops to cover a weak shower here and there. The next wave will arrive after 03Z tonight. Concerning this, model soundings do show some instability and the passing streak overhead may lead to a couple strong storms. This is a rather capped environment so while there will be a few strong storms, the main threat will be wind gusts tonight. The thunderstorm threat tonight into tomorrow will be rather isolated with the chance of precip lingering into tomorrow afternoon. The front will push through by tomorrow afternoon with surface high pressure to follow. In fact, clearing skies are expected tomorrow afternoon into tomorrow night. Thus will expect some ridge to valley differences. Some of the deeper valleys may drop into the low 30s for lows. .LONG TERM...(Wednesday through Monday) Issued at 318 PM EST MON MAR 2 2020 Split flow will be in place across the U.S. at midweek, with a closed upper low over the Big Bend region of West Texas and a northern stream trough from Hudson Bay into the Ohio Valley. Surface ridging sliding across the Appalachians will keep dry conditions in place across eastern Kentucky on Wednesday as temperatures warm into the upper 50s to lower 60s on gusty southwest winds. A cool front across the upper Ohio Valley will help promote these winds, but associated precipitation will remain well north of Interstate 64. Will have to begin watching for precipitation chances to spread north out of the Tennessee Valley Wednesday night into Thursday as the southern stream low makes closer approach. Trends have been for this system and the brunt of its associated moisture to remain south of the Commonwealth. With renewed surface ridging across the Ohio Valley in wake of Wednesday's front, would not expect more than a tenth or two of rainfall locally given the difficulty of this precipitation spreading northward. Thursday night into Friday will maintain precipitation chances on the backside of this southern system, as well as ahead of a northern stream system moving through the Great Lakes. Any snow would be very light and confined to higher elevations. A cold front with this latter system will bring a return to below normal temperatures for the end of the week. High pressure looks to bring dry weather for the weekend, with return flow helping to moderate temperatures for Sunday. Early next week will see an increase in rain chances as a system migrates east toward Kentucky. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) ISSUED AT 1239 AM EST TUE MAR 3 2020 We are seeing a mix if VFR to lower end MVFR to start the TAF period. Overall we are expecting the CIGs to lower into the MVFR or lower category through the night, as another slug of showers and embedded thunderstorms pushes east across the area. These storms could also lead to lower VIS at times through the night in any heavier rain shower activity. This area of showers and thunderstorms will push eastward through the night and this should lead to a lull in activity toward dawn. This will allow for some improvements in VIS, but MVFR CIGs will probably remain the story through the morning. The winds will remain in the 5 to 10 knots range overall, with some higher gusts not out of the question in any thunderstorms. There is the potential for LLWS for a period tonight as the low level jet increases, but this will subside as we get toward dawn. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...SHALLENBERGER LONG TERM...GUSEMAN AVIATION...DJ
Hazardous Weather Outlook National Weather Service Jackson KY 256 PM EST Mon Mar 2 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 256 PM EST Mon Mar 2 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance of thunderstorms Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SHALLENBERGER/GUSEMAN
The Jackson,KY radar (KJKL), 84 km away, was scanning. The volume nearest the first event began at 06:54 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A citizen observed penny sized hail just southeast of London.
Dispatch reported a tree blown down just southwest of Monticello as a strong thunderstorm moved overhead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870863, 870864.